Texas, 2006

Hail and Damaging Wind in Texas, June 17, 2006

June 17, 2006 · NWS LUB · 2 events in 2 counties and zones

June 17 Severe Weather Summary: Isolated to scattered convection developed near a frontal boundary and surface trough triple point over the Rolling Plains of west Texas during the late afternoon and early evening of the 16th. A few storms became severe with hail and 60 MPH wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

June 17 Severe Weather Summary: Isolated to scattered convection developed near a frontal boundary and surface trough triple point over the Rolling Plains of west Texas during the late afternoon and early evening of the 16th. A few storms became severe with hail and 60 MPH wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 17, 1:14 PM CST, 4 hours 31 minutes earlier.

Area forecast discussion, Jun 17, 1:14 PM CST, 4 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
214 PM CDT SAT JUN 17 2006

.SHORT TERM...
WTX MESONET INDICATES FRONT HAS MOVED NORTH TO ALONG A SLATON TO
ROARING SPRINGS TO CHILDRESS LINE. DEWPOINTS INTO 60S HV RETURNED
OFF THE CAPROCK WITH TEMPERATURES INTO THE 90S BUT MOISTURE
QUALITY IN QUESTION AS MIXING HAS ALREADY REDUCED DEWPOINT VALUES
SOME. EXPECT STORMS TO BATTLE CAP AND DRY AIR FOR A BIT LONGER
BEFORE DEVELOPING SW BACK TOWARD SLATON AND POST. OTHER SHOWERS
AND STORMS NOT OUT OF THE QUESTION AS TROUGH AXIS SWINGS THROUGH
THIS EVENING THOUGH BEST CHANCE CLEARLY ALONG AND SOUTH OF FRONT.

TEMPS LAST NIGHT COOLED NICELY WITH DRY AIR IN PLACE ESPECIALLY ACROSS
NW AND EXPECT SAME TREND TONIGHT. SOUTHERLY FLOW EXPECTED TO
RETURN ON SUN AROUND SFC RIDGE TO THE EAST AS HEIGHTS BEGIN TO
ONCE AGAIN BUILD IN WAKE OF EXITING SYSTEM. INCREASED MAX TEMPS
SOME ON SUNDAY GIVEN INCREASING HEIGHT/H8 TEMPS AND MORE SOUTHERLY
FLOW RATHER THAN SE.

.LONG TERM...
UPPER RIDGE EXPECTED TO CONTINUE BUILDING EAST OVER THE AREA INTO
EARLY NEXT WEEK. GFS DEPICTS INVERTED TROUGH ROTATING UNDERNEATH
HIGH INTO SOUTH CENTRAL AND EVENTUALLY WEST CENTRAL TEXAS BY THU.
POTENTIAL IMPACTS WITH THIS INCLUDE MORE SOUTHEASTERLY SURFACE
FLOW...HIGHER MOISTURE VALUES AND POSSIBLE THETA-E RIDGE
DEVELOPING ACROSS ERN NM INTO PNHDL. THESE FEATURES WOULD ARGUE
FOR LESS HEAT AND BETTER...MEANING NON-ZERO...CHC OF PRECIP UNDER
CENTER OF HIGH ESPECIALLY MID TO LATE PART OF NEXT WEEK. ON THE
OTHER HAND...NAM SHOWING MORE TYPICAL S-SW SFC FLOW AND POTENTIAL
FOR TEMPS TO AGAIN APPROACH OR LIKELY TOP CENTURY MARK AS EARLY AS
TUE. CURRENT FCST ALREADY HAS MAX TEMPS ABV GUIDANCE BUT NOT QUITE
AS WARM AS HIGHEST ENSEMBLE MEMBERS AND SMALL POPS LESS THAN 15
PCNT. WITH THIS IN MIND...DID NOT MAKE MANY CHANGES TO CURRENT
FCST.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        60  93  64  98 /   0   0   0   0
TULIA         59  95  64  97 /  10  10   0   0
PLAINVIEW     63  94  65  97 /  10  10   0   0
LEVELLAND     64  97  67  98 /  10  10   0   0
LUBBOCK       65  95  68  97 /  10  10  10   0
BROWNFIELD    64  96  68  98 /  10  10  10   0
CHILDRESS     65  95  68  99 /  20  10  10  10
SPUR          67  96  67  98 /  20  10  10  10
ASPERMONT     70  98  69 100 /  40  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/24
Hazardous weather outlook, Jun 17, 12:10 PM CST, 5 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LUBBOCK TX
110 PM CDT SAT JUN 17 2006

TXZ021>044-181645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
110 AM CDT SAT JUN 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
THIS AFTERNOON AND EVENING OVER THE ROLLING PLAINS...MOSTLY EAST
AND SOUTHEAST OF A LINE FROM PADUCAH TO SPUR TO LAKE ALAN HENRY.
HEATING AND INSTABILITY COMBINED WITH A NEARLY STATIONARY FRONTAL
BOUNDARY AND STEEP LAPSE RATES WILL CREATE AN ENVIRONMENT
FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WIND GUSTS
AND LARGE HAIL.

THE THREAT FOR SEVERE THUNDERSTORMS WILL DIMINISH WITH THE LOSS OF
DAYTIME HEATING LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AN EVENING IN
PARTS OF THE ROLLING PLAINS.

In the hours before

Special weather statement, Jun 17, 4:05 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
505 PM CDT SAT JUN 17 2006

TXZ036-037-172230-
DICKENS TX-CROSBY TX-
505 PM CDT SAT JUN 17 2006

...STRONG THUNDERSTORM ACROSS CROSBY AND DICKENS COUNTIES...

AT 501 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES EAST OF RALLS...OR ABOUT 10 MILES NORTH
OF WHITE RIVER LAKE. THIS STORM IS SLOWLY MOVING SOUTHEAST AT 15
MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.
BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, Jun 17, 4:34 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
534 PM CDT SAT JUN 17 2006

TXZ036-037-172300-
DICKENS TX-CROSBY TX-
534 PM CDT SAT JUN 17 2006

...STRONG THUNDERSTORM ACROSS CROSBY AND DICKENS COUNTIES...

AT 532 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF WHITE RIVER LAKE...OR ABOUT
12 MILES SOUTHWEST OF DICKENS...MOVING SOUTHEAST AT 15 MPH.

THIS STORM MAY PRODUCE LOCALLY STRONG WIND GUSTS TO 50 MPH...AND
SMALL HAIL.

IF ON OR NEAR WHITE RIVER LAKE...GET OFF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE SOME DISTANCE
FROM THE PARENT THUNDERSTORM. MOVE TO SAFE SHELTER NOW. DONT BE
CAUGHT ON THE WATER IN A THUNDERSTORM

The radar

The Lubbock radar (KLBB), 137 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, King

When
June 17, 5:45 PM CST
Where
King County, Guthrie
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.617, -100.333

The public reported severe thunderstorm wind gusts to at least 60 MPH. No reports of significant damage were received.

Hail, Kent

When
June 17, 6:25 PM CST
Where
Kent County, 12 mi SSE of Clairemont
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.000, -100.667

Motorists returning to their rural residence between Texas Highway 70 and Farm to Market Road 208 in southern Kent County encountered three-quarter inch diameter hail covering the ground in drifts. Event time is estimated by radar given that the severe storm that produced the hail had already departed the area when the hail drifts were discovered.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515393, 5515394.